Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 50, NWS Quad Cities, IA

April 8, 2008Louisa County, Iowa

NWS Quad Cities, IA issued this river flood warning at Apr 8, 2008, 10:10 AM CDT for Louisa County, Iowa. It took effect at Apr 9, 2008, 5:35 AM CDT. It was in force for 38 days.

The area

The counties it named.

The facts

Issued
Apr 8, 2008, 10:10 AM CDT (15:10 UTC)
In effect from
Apr 9, 2008, 5:35 AM CDT
Expired
May 17, 2008, 5:11 AM CDT
In force
38 days
Issued by
NWS Quad Cities, IA
Flood severity
Minor

County Louisa County, IA

The radar

The Quad Cities radar (KDVN), 72 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Iowa River at Wapello (WAPI4). The gauge peaked at 26.63 ft at May 1, 2008, 10:00 AM CDT.

actionminormoderatemajor202504/0804/0904/1004/1104/1204/1304/1404/1504/1604/1704/1804/1904/2004/2104/2204/2304/2404/2504/2604/2704/2804/2904/3005/0105/0205/0305/0405/0505/0605/0705/0805/0905/1005/1105/1205/1305/1405/1505/1605/1705/18
Action stage
18.5 ft
Minor stage
21 ft
Moderate stage
25 ft
Major stage
27.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05465500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Apr 8, 4:25 AM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Apr 8, 4:25 AM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 AM CST TUE APR 8 2008

.SYNOPSIS...
A RAPIDLY STRENGTHENING LOW PRESSURE SYSTEM IS FORMING IN THE PLAINS
EARLY THIS MORNING...AND LOCATIONS OF THIS SYSTEM ARE CHANGING BY
THE HOUR...THUS A DESCRIPTION OF ONGOING PCPN WILL FOLLOW. IN
RESPONSE TO A STRONG 120KT JET EXITING THE ROCKIES...STRONG MOISTURE
CONVERGENCE AT LOWER LEVELS...AND RAPIDLY INTENSIFYING MID LEVEL
CIRCULATIONS AT 700 AND 500MB LEVELS...RAIN AND THUNDERSTORMS HAVE
EXPLODED ACROSS THE MIDWEST. LIGHTER ACTIVITY HAS BEEN FORMING ALONG
AND NORTH OF THE 850MB FRONT FROM MID EVENING THROUGH EARLY MORNING.
THIS HAS PRODUCED LIGHT AMOUNTS OF RAIN WIDESPREAD IN OUR
CWA...GENERALLY ALONG AND SOUTH OF INTERSTATE 80. HEAVY THUNDERSTORM
ACTIVITY AND WIDESPREAD MODERATE TO HEAVY RAINFALL HAVE FORMED
ACROSS NORTHERN OK...KS...AND NORTHWEST MO. TEMPERATURES ARE
GENERALLY IN THE UPPER 30S TO LOWER 40S ACROSS THE CWA THIS
MORNING...AND WILL LIKELY BE SLOW TO RISE TODAY GIVEN NORTHEAST FLOW
DEVELOPING. LOW CLOUDS OVER WISCONSIN ARE ALREADY MOVING SOUTHEAST
IN THIS FLOW...AND HAVE SPREAD LOW CEILINGS INTO DUBUQUE AT 2 AM.
&&

.SHORT TERM...TODAY AND TONIGHT...
HEAVY RAIN IS LIKELY TODAY...ESPECIALLY OVER THE SOUTHEAST 2/3RDS OF
THE CWA. THIS IS WELL DEPICTED BY MODELS...AND SINCE ITS CAUSE IS
PRIMARILY SYNOPTIC LIFT WHICH IS ALREADY OBSERVATIONALLY SEEN...WE
WILL HAVE HIGH CONFIDENCE IN TODAYS FORECAST OF RAINFALL.  90 TO 100
POPS ARE FORECAST WITH RAINFALL AMOUNTS OF 0.75 TO 1.25 TODAY.  HPC
FORECAST QPF HAS BEEN USED...AS THIS IS IN THE GENERAL BALLPARK OF
WHAT WE EXPECT...THOUGH IT IS POSSIBLE WE COULD SEE AMOUNTS OF 0.25
HIGHER AND LOWER THAN THIS IN ANY LOCATION SINCE CONVECTION IS
POSSIBLE. THUNDER CHANCES ARE A CHALLENGE...AS THERE IS LITTLE
INSTABILITY TO WORK WITH...HOWEVER...THE LIFT IS INTENSE AND
LIGHTNING IS NOTED DEEP INTO THE COLD SECTOR TO OUR SOUTHWEST.
THEREFORE...WILL CONTINUE THE ISOLATED THUNDER WORDING IN THE
FORECAST...BUT THIS SHOULD BE MAINLY NOTED AS RUMBLES WITHIN A
RATHER CONTINUOUS RAIN SHIELD.  A RAIN SNOW MIX IS POSSIBLE IN THE
FAR NORTHWEST AT TIMES TODAY...GIVEN SOME EVAPORATIVE COOLING
POTENTIAL IN THE STRONGER PERIODS OF LIFT. TONIGHT...THE DRY SLOT
SHOULD QUICKLY MOVING IN BETWEEN 4 PM AND 8 PM...ENDING RAIN.  IN
THE MEAN TIME...A QUICK RAIN SNOW MIX IS POSSIBLE NORTHWEST.  NO
ACCUMULATION IS EXPECTED.

.LONG TERM...WEDNESDAY THROUGH MONDAY...
MAIN FOCUS IS ON POTENTIAL FOR HEAVY RAIN THU INTO THU NIGHT.
STRONG UPPER JET TOPPING THE N PACIFIC RIDGE DIGS THE WESTERN CONUS
TROUGH INTO A DEEP UPPER LOW OVER CENTRAL CONUS BY WEEKEND. 00Z
MODELS HAVE COME INTO BETTER AGREEMENT WITH UPPER LEVEL
FEATURES...BUT STILL HAVE CONSIDERABLE VARIATIONS IN TRACK OF THE
ASSOCIATED SURFACE LOW. THE GFS HAS COME INTO BETTER AGREEMENT WITH
OTHER MEDIUM RANGE MODELS...WITH THE SURFACE LOW NOW BACK WEST
CLOSER TO THE UPPER LEVEL ENERGY WHICH LOOKS MORE REASONABLE. WENT
CLOSEST TO THIS GFS SURFACE LOW TRACK...MOVING ACROSS CENTRAL IA THU
NIGHT AND FRI MORNING...WHICH WAS COMPROMISE BETWEEN ECMWF AND UKMET
WELL OUT IN WESTERN IA...THE NAM OVER EASTERN IA AND SREF OVER NW
IL.

ELEVATED WARM ADVECTION WILL BRING ONSET OF SHOWERS AND
THUNDERSTORMS LATE WED NIGHT INTO MAINLY THE SOUTH AND HAVE
INCREASED POPS TO LIKELY IN THE SOUTH. ON THU...RAISED POPS TO
CATEGORICAL OVER ENTIRE AREA. THUNDER LOOKS LIKELY IN THE SOUTHEAST
WHERE STRONGEST ELEVATED CONVERGENCE AND INSTABILITY ARRIVES WITH
THE H8 WARM FRONT. DEEP INTENSE WARM ADVECTION DEVELOPS BY
MIDDAY...WITH THETA E RIDGE AND PW VALUES NEAR 1.5 INCHES FEEDING
INTO CENTRAL AND EASTERN CWA BY MIDDAY AND ENHANCED LIFT FROM ONE OR
MORE SHORTWAVES IN INCREASING DIFLUENT MID LEVEL FLOW. HEAVY
RAINFALL LOOKS LIKELY...BUT WILL NOT BRING HEAVY RAINFALL WORDING
INTO FORECAST JUST YET AS SOME FURTHER SHIFTS OF SYSTEM TRACK MAY
STILL OCCUR. CERTAINLY LOOKS TO BE A GOOD 12 TO 18 HOUR PERIOD OF
MODERATE RAIN AND HAVE QPF VALUES RANGING FROM 1 INCH NW TO 2.5
INCHES SE FOR THU INTO THU NIGHT. THIS WOULD BRING RISK OF
FLOODING...BUT MUCH OF THIS WILL BE DEPENDENT ON WHAT HAPPENS WITH
CURRENT RAINFALL EVENT AND WILL HOLD OFF ON ANY WATCH ISSUANCES FOR
NOW.

ON FRI...AREA IS SHOWN TO BE IN DRY SECTOR AS SURFACE LOW LIFTS INTO
WI AND RAINFALL WILL BE MORE SHOWERY IN NATURE...WORTHY OF HIGH
CHANCE TO LOW LIKELY WORDING. BROUGHT IN MENTION OF RAIN/SNOW MIX
INTO FAR NW IN AFTERNOON AS H8 TEMPS AROUND -6 DEG C DEPICTED TO
WRAP AROUND THE INCREASINGLY STACKED LOW OVER WI INTO CENTRAL IA.
FRI NIGHT...MIX OF RAIN/SNOW SHOWN FORECAST SOUNDINGS TO CHANGE TO
ALL SNOW AND MAY BE SUFFICIENT COLD AIR IN PLACE BY THAT TIME FOR
SOME ACCUMULATIONS IN THE WEST. COOL AND SHOWERY CONDITIONS LINGER
THROUGH SAT WITH THE DEEP LOW LINGERING JUST E OR NE OF CWA. THIS IS
DEPICTED TO GET PUSHED FURTHER EAST OUT OF THE AREA BY SUNDAY AS
ENERGY DIVES SOUTH INTO THE LONGWAVE CENTRAL CONUS TROUGH. A
FOLLOWING NEARLY MERIDIONAL UPPER LEVEL FLOW WILL KEEP TEMPERATURES
WELL BELOW NORMAL INTO MONDAY.   ..SHEETS..
&&

.AVIATION...
OCCASIONAL MVFR CONDITIONS AT ALL SITES IN LIGHT RAIN AND CLOUDS
AROUND 2500 TO 3000 FT WILL RAPIDLY WORSEN TO IFR TO LIFR BY MID
MORNING TODAY...AND REMAIN POOR THROUGHOUT THE ENTIRE PERIOD IN LOW
CLOUDS BELOW 1000FT.  VISIBILITIES WILL RANGE FROM 2 TO 4 MILES IN
RAIN THROUGHOUT THE DAY...OCCASIONALLY DROPPING TO 1 MILE IN HEAVY
RAIN. ISOLATED THUNDERSTORMS ARE POSSIBLE AT MLI AND BRL WITHIN THE
CONTINUOUS RAIN. BY EVENING...RAIN WILL END AT ALL SITES...WITH SOME
LIGHT FOG AROUND 4 TO 5 MILES PERSISTING INTO THE NIGHT. CIGS WILL
REMAIN LOW...RANGING FROM 800 TO 1200 FT.

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE
&&

ERVIN
Hazardous weather outlook, Apr 8, 4:49 AM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 AM CDT TUE APR 8 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
449 AM CDT TUE APR 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN IS EXPECTED TODAY...ESPECIALLY EAST OF A LINE FROM
FAIRFIELD TO DUBUQUE.  PERIODS OF RAIN...HEAVY AT TIMES WILL SPREAD
ACROSS THE ENTIRE OUTLOOK AREA DURING THE DAY TODAY.  THUNDERSTORMS
WILL BE EMBEDDED IN THE RAIN...ESPECIALLY THIS MORNING.  LOCATIONS
MOST LIKELY TO HEAR THUNDER WILL BE SOUTHEAST IOWA...AND ALL
ILLINOIS AND MISSOURI COUNTIES. THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.  WIDESPREAD RAINFALL OF ONE HALF TO ONE INCH IS LIKELY
ACROSS THE ENTIRE OUTLOOK AREA...WITH POTENTIAL FOR GREATER THAN ONE
INCH EAST OF A FAIRFIELD TO DUBUQUE LINE.

MINOR FLOODING CONTINUES ON A FEW TRIBUTARY RIVERS IN EASTERN IOWA
AND NORTHWEST ILLINOIS. PLEASE SEE THE LATEST FLOOD STATEMENT FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY RAINFALL IS LIKELY LATE WEDNESDAY NIGHT INTO THURSDAY
EVENING AS AN STRONG SPRING STORM SYSTEM SLOWLY MOVES INTO THE
AREA. WIDESPREAD RAINFALL AMOUNTS IN THE RANGE OF 1 TO 2 INCHES
ARE EXPECTED THURSDAY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
THIS MAY RESULT IN PONDING OF WATER IN LOW LYING AREAS AND LEAD TO
ADDITIONAL RISES AND FLOODING ON AREA RIVERS.

THERE IS A SLIGHT RISK FOR SEVERE STORMS THURSDAY IN THE AREA
ALONG AND SOUTH OF HIGHWAY 30. THE PRIMARY SEVERE WEATHER THREAT
IS LARGE HAIL WITH A SECONDARY THREAT FOR DAMAGING WIND WITH
STORMS IN THE AFTERNOON AND EARLY EVENING HOURS. NON-SEVERE
THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA FROM
LATE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ERVIN/SHEETS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 9:37 AM CDTRiver Flood WarningDVNStephenson13 days

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.